Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

A new class of Ramsey-classification theorems and their applications in the Tukey theory of ultrafilters, Part 2


Authors: Natasha Dobrinen and Stevo Todorcevic
Journal: Trans. Amer. Math. Soc. 367 (2015), 4627-4659
MSC (2010): Primary 05D10, 03E02, 06A06, 54D80; Secondary 03E04, 03E05
DOI: https://doi.org/10.1090/S0002-9947-2014-06122-9
Published electronically: December 11, 2014
MathSciNet review: 3335396
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Motivated by Tukey classification problems and building on work in Part 1, we develop a new hierarchy of topological Ramsey spaces $ \mathcal {R}_{\alpha }$, $ \alpha <\omega _1$. These spaces form a natural hierarchy of complexity, $ \mathcal {R}_0$ being the Ellentuck space, and for each $ \alpha <\omega _1$, $ \mathcal {R}_{\alpha +1}$ coming immediately after $ \mathcal {R}_{\alpha }$ in complexity. Associated with each $ \mathcal {R}_{\alpha }$ is an ultrafilter $ \mathcal {U}_{\alpha }$, which is Ramsey for $ \mathcal {R}_{\alpha }$, and in particular, is a rapid p-point satisfying certain partition properties. We prove Ramsey-classification theorems for equivalence relations on fronts on $ \mathcal {R}_{\alpha }$, $ 2\le \alpha <\omega _1$. These form a hierarchy of extensions of the Pudlak-Rödl Theorem canonizing equivalence relations on barriers on the Ellentuck space. We then apply our Ramsey-classification theorems to completely classify all Rudin-Keisler equivalence classes of ultrafilters which are Tukey reducible to $ \mathcal {U}_{\alpha }$, for each $ 2\le \alpha <\omega _1$: Every nonprincipal ultrafilter which is Tukey reducible to $ \mathcal {U}_{\alpha }$ is isomorphic to a countable iteration of Fubini products of ultrafilters from among a fixed countable collection of rapid p-points. Moreover, we show that the Tukey types of nonprincipal ultrafilters Tukey reducible to $ \mathcal {U}_{\alpha }$ form a descending chain of rapid p-points of order type $ \alpha +1$.


References [Enhancements On Off] (What's this?)

  • [1] Andreas Blass, The Rudin-Keisler ordering of $ P$-points, Trans. Amer. Math. Soc. 179 (1973), 145-166. MR 0354350 (50 #6830)
  • [2] Andreas Blass, Ultrafilter mappings and their Dedekind cuts, Trans. Amer. Math. Soc. 188 (1974), 327-340. MR 0351822 (50 #4310)
  • [3] Natasha Dobrinen, High dimensional Ellentuck spaces and initial chains in the Tukey structure of non-$ p$-points, 30 pp., submitted.
  • [4] Natasha Dobrinen and Stevo Todorcevic, Tukey types of ultrafilters, Illinois J. Math. 55 (2011), no. 3, 907-951 (2013). MR 3069290
  • [5] Natasha Dobrinen and Stevo Todorcevic, A new class of Ramsey-classification theorems and their application in the Tukey theory of ultrafilters, Part 1, Trans. Amer. Math. Soc. 366 (2014), no. 3, 1659-1684. MR 3145746, https://doi.org/10.1090/S0002-9947-2013-05844-8
  • [6] Natasha Dobrinen, José G. Mijares, and Timothy Trujillo, Topological Ramsey spaces from Fraïssé classes, Ramsey-classification theorems, and initial structures in the Tukey types of $ p$-points, 34 pp., submitted.
  • [7] Erik Ellentuck, A new proof that analytic sets are Ramsey, J. Symbolic Logic 39 (1974), 163-165. MR 0349393 (50 #1887)
  • [8] Paul Erdős and Richard Rado, A combinatorial theorem, J. London Math. Soc. 25 (1950), 249-255. MR 0037886 (12,322f)
  • [9] Alekos Kechris, Vladimir Pestov, and Stevo Todorcevic, Fraïssé limits, Ramsey theory, and topological dynamics of automorphism groups, Geom. Funct. Anal. 15 (2005), no. 1, 106-189. MR 2140630 (2007j:37013), https://doi.org/10.1007/s00039-005-0503-1
  • [10] Claude Laflamme, Forcing with filters and complete combinatorics, Ann. Pure Appl. Logic 42 (1989), no. 2, 125-163. MR 996504 (90d:03104), https://doi.org/10.1016/0168-0072(89)90052-3
  • [11] José G. Mijares, A notion of selective ultrafilter corresponding to topological Ramsey spaces, MLQ Math. Log. Q. 53 (2007), no. 3, 255-267. MR 2330595 (2008k:03089), https://doi.org/10.1002/malq.200510045
  • [12] José G. Mijares and Gabriel Padilla, A Ramsey space of infinite polyhedra and the infinite random polyhedron, submitted.
  • [13] Pavel Pudlák and Vojtěch Rödl, Partition theorems for systems of finite subsets of integers, Discrete Math. 39 (1982), no. 1, 67-73. MR 677888 (84i:05018), https://doi.org/10.1016/0012-365X(82)90041-3
  • [14] Dilip Raghavan and Stevo Todorcevic, Cofinal types of ultrafilters, Ann. Pure Appl. Logic 163 (2012), no. 3, 185-199. MR 2871264, https://doi.org/10.1016/j.apal.2011.08.002
  • [15] Stevo Todorcevic, Introduction to Ramsey spaces, Annals of Mathematics Studies, vol. 174, Princeton University Press, Princeton, NJ, 2010. MR 2603812 (2011i:05263)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 05D10, 03E02, 06A06, 54D80, 03E04, 03E05

Retrieve articles in all journals with MSC (2010): 05D10, 03E02, 06A06, 54D80, 03E04, 03E05


Additional Information

Natasha Dobrinen
Affiliation: Department of Mathematics, University of Denver, 2360 S. Gaylord Street, Denver, Colorado 80208
Email: natasha.dobrinen@du.edu

Stevo Todorcevic
Affiliation: Department of Mathematics, University of Toronto, Toronto, Canada M5S 2E4 – and – Institut de Mathematiques de Jussieu, CNRS - UMR 7056, 75205 Paris, France
Email: stevo@math.toronto.edu, stevo.todorcevic@imj-prg.fr

DOI: https://doi.org/10.1090/S0002-9947-2014-06122-9
Received by editor(s): June 13, 2012
Received by editor(s) in revised form: February 12, 2013
Published electronically: December 11, 2014
Additional Notes: The first author was supported by a National Science Foundation - Association for Women in Mathematics Mentoring Grant and a University of Denver Faculty Research Fund Grant
The second author was supported by grants from NSERC and CNRS
Article copyright: © Copyright 2014 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society